Anger grows in Spain over pharmaceutical mix-up that gave babies ‘werewolf syndrome’ 

Anger was growing in Spain on Friday over the handling of a pharmaceutical mix-up which caused at least 20 babies to develop ‘werewolf syndrome’ and sprout hair all over their bodies.

The infants had all been taking a syrup to treat reflux, which was supposed to contain the drug omeprazole. But instead, due to a labelling error, pharmacists had used a hair-growing alopecia medicine, which triggered the cases of hypertrichosis. 

Some of the parents, who had watched in alarm as their babies became covered in dark hair, have now accused Spanish health authorities of responding slowly to the issue and of failing to offer support and information. 

Click Here: camisetas de futbol baratas

“Minoxidil was put into recipients that were labelled omeprazole,” María Luisa Carcedo, the Spanish health minister, explained earlier this week. She said that the mislabelled batches had been accounted for and removed from circulation, and the Malaga-based company Farma-Química Sur closed down pending an investigation into the error.

But on Thursday, the director of Spain’s Agency for Medicines and Health Products (AEMPS) admitted they had become aware of the first cases of babies with hypertrichosis after taking the syrup in May.

It was not until July that the labelling error was finally identified, the laboratory shut down and several batches of the medicine recalled.

“Why does it take more than two months to test a medicine?” asked Amaia, one of the mother of the affected babies, who did not give her surname. 

She told Spain’s Antena 3 television station that she was “indignant” about the lack of help and contact from health authorities.

“We have been told nothing. I am furious, scared and feel misunderstood and a complete lack of empathy. My daughter was taking seven millilitres a day of this compound, more than the recommended dose even for an adult, and no one has called to tell us what happens now.”

Health experts agree that the excess hair will gradually fall out. But the patient’s ombudsman has pointed out that minoxidil is a vasodilator – a drug used to widen blood vessels – and could have an impact on organs including the heart, kidneys and liver. It would never be administered to infants in such doses, the regulator noted. The children are aged between a few weeks and two years old.

Jesús Aguirre, the head of the Andalusian health department where seven of the 20 cases have occurred, also angered families by describing the mix-up as “a one-off in pharmacy potions”.

The bottles of what was meant to be omeprazole had been delivered to pharmacies in the Granada area, as well as Cantabria and Valencia, where chemists mixed them into the infant reflux syrups. 

“The main thing I want is for this to simply pass like a nightmare, but I also want those who are guilty to pay,” said Ángela Selles. She told of several ailments her six-month-old boy Uriel had suffered while taking the drug for several months, including ezcema and a cold-like illness that multiple courses of antibiotics did not cure. 

“The eczema has disappeared, although he still has delicate skin and a little bit of hair, but he no longer has breathing problems. I have just realised what might have caused all of this, and we were trying to cure a cold that wasn’t a cold.”